Alert archive / Alabama / Freeze Warnings in 2017

Freeze Warning 1, NWS Birmingham, AL

March 13, 201739 counties in Alabama

NWS Birmingham, AL issued this freeze warning at Mar 13, 2017, 3:19 PM CDT for 39 counties in Alabama. It took effect at Mar 14, 2017, 11:00 PM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 13, 2017, 3:19 PM CDT (20:19 UTC)
In effect from
Mar 14, 2017, 11:00 PM CDT
Expired
Mar 15, 2017, 10:00 AM CDT
In force
11 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 289 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

568 
WWUS74 KBMX 132019
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
319 PM CDT Mon Mar 13 2017

...FREEZE WARNING TUESDAY NIGHT FOR ALL OF CENTRAL ALABAMA...

ALZ011>015-017>050-140430-
/O.NEW.KBMX.FZ.W.0001.170315T0600Z-170315T1500Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
319 PM CDT Mon Mar 13 2017

...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM CDT WEDNESDAY...

The National Weather Service in Birmingham has issued a Freeze
Warning, which is in effect from 1 AM to 10 AM CDT Wednesday. 

* TEMPERATURE...Will range from the low 20s to around 30.

* IMPACTS...Crops and other sensitive vegetation will be damaged.
  The growing season has started earlier than normal due to
  unseasonably warm temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
4 follow-up statements
469 
WWUS74 KBMX 140454
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
1154 PM CDT Mon Mar 13 2017

...FREEZE WARNING TUESDAY NIGHT FOR ALL OF CENTRAL ALABAMA...

ALZ011>015-017>050-141800-
/O.CON.KBMX.FZ.W.0001.170315T0600Z-170315T1500Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
1154 PM CDT Mon Mar 13 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM CDT
WEDNESDAY...

* TEMPERATURE...Will range from the low 20s to around 30.

* IMPACTS...Crops and other sensitive vegetation will be 
  damaged. The growing season has started earlier than normal 
  due to unseasonably warm temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
399 
WWUS74 KBMX 140740
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
240 AM CDT Tue Mar 14 2017

...FREEZE WARNING TUESDAY NIGHT FOR ALL OF CENTRAL ALABAMA...

ALZ011>015-017>050-142200-
/O.NEW.KBMX.FZ.W.0002.170316T0200Z-170316T1500Z/
/O.EXT.KBMX.FZ.W.0001.170315T0400Z-170315T1500Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
240 AM CDT Tue Mar 14 2017

...FREEZE WARNING NOW IN EFFECT FROM 11 PM THIS EVENING TO 10 AM
CDT WEDNESDAY...
...FREEZE WARNING IN EFFECT FROM 9 PM WEDNESDAY TO 10 AM CDT
THURSDAY...

The National Weather Service in Birmingham has issued a Freeze
Warning for all of Central Alabama, which is in effect from 11 PM
Tuesday Night to 10 AM CDT Wednesday morning and from 9 PM CDT
Wednesday night to 10 AM CDT Thursday morning.


* TEMPERATURE...Will range from the low 20s to around 30 on both
  nights. 

* IMPACTS...Crops and other sensitive vegetation will be 
  damaged. The growing season has started earlier than normal 
  due to unseasonably warm temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
135 
WWUS74 KBMX 141937
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
237 PM CDT Tue Mar 14 2017

...FREEZE WARNING TONIGHT AND WEDNESDAY NIGHT FOR ALL OF CENTRAL 
ALABAMA...

ALZ011>015-017>050-151200-
/O.CON.KBMX.FZ.W.0001.170315T0400Z-170315T1500Z/
/O.CON.KBMX.FZ.W.0002.170316T0200Z-170316T1500Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
237 PM CDT Tue Mar 14 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
10 AM CDT WEDNESDAY...
...FREEZE WARNING REMAINS IN EFFECT FROM 9 PM WEDNESDAY TO 10 AM
CDT THURSDAY...

* TEMPERATURE...Will range from the low 20s to around 30 on both 
  nights. 

* IMPACTS...Crops and other sensitive vegetation will be 
  damaged. The growing season has started earlier than normal 
  due to unseasonably warm temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
994 
WWUS74 KBMX 151112
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
612 AM CDT Wed Mar 15 2017

...FREEZE WARNING THIS MORNING AND AGAIN TONIGHT FOR ALL OF 
CENTRAL ALABAMA...

ALZ011>015-017>050-151700-
/O.CON.KBMX.FZ.W.0001.000000T0000Z-170315T1500Z/
/O.CON.KBMX.FZ.W.0002.170316T0200Z-170316T1500Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
612 AM CDT Wed Mar 15 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...
...FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO
10 AM CDT THURSDAY...

* TEMPERATURE...Will range from the low 20s to around 30 degrees.

* IMPACTS...Crops and other sensitive vegetation will be 
  damaged. The growing season has started earlier than normal 
  due to unseasonably warm temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this freeze warning went out at Mar 13, 1:22 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Mar 13, 1:22 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
122 PM CDT Mon Mar 13 2017

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
Today and Tonight.

Today looks to be a dreary day across Central AL. Increasing clouds
in the morning with rain moving into the region before noon, and
becoming more widespread in the afternoon.

Synoptically, an amplified trough in the northern jet moves through
the Great Plains. The associated surface low moves southeastward
through the Northern Plain and into Missouri before eventually
sliding eastward through the Ohio River Valley. Meanwhile, a surface
low off the Texas Gulf Coast begins to get pulled northeastward due
to the upper level longwave trough. This surface low will slide
eastward across the Northern Gulf Coast before becoming phased with
the previously-mentioned surface low and intensifying over the
Coastal Mid-Atlantic region during the overnight hours into Tuesday
morning.

For Central AL, this results in a messy day. The surface low moving
through the Northern Plains drapes a cold front down through the
Mississippi River Valley, which will begin to push into our area
before noon today. This will increase rain chances along the front
moving from the Northwest to the Southeast through today.
Simultaneously, the surface low sliding across the Northern Gulf
will spread rain showers across much of the southern-half of Central
AL just ahead of the front.

Due to early onset of cloudiness and rainfall across Central AL, I
wouldn't expect any significant daytime heating to occur. Have gone
with some of the cooler model guidance blends, but not as cold as
GFS, for daytime highs. Basically, it's going to be a cool start
to the morning, warming slightly by late-morning, then a cold
rain moves through the area as we go into the afternoon and
evening hours.

25/Owen

.LONG TERM...
Tuesday through Saturday.

Wrap around clouds will be the big problem maker on Tuesday
keeping temperatures actually below normal for another day as cold
air advection really begins to work in the area. Could be just
enough lift to generate some sprinkles and or drizzle during the
morning hours but not confident enough to include into the
forecast at this time.

The big news for this this forecast time frame will be the lows on
Wednesday and Thursday morning. Models continue to bring a very
cold airmass and we will likely see temperatures in the mid 20s to
right at 32 degrees area wide on Wednesday morning and then low
20s in the northeast to 30 degrees in the southwest on Thursday
morning. This will not be just a brief one hour at freezing and
then rise, but a very significant freeze area wide before all is
said and done. Take time now to prepare for these temperatures
before the cold actually gets here.

Look for a slow modification on Friday as a cold front begins to
approach the area. Like yesterday the models do not agree on the
timing or the position of the front by Saturday so confidence is
low after Friday morning. The GFS still stalls the front to the
south and is a touch slower, while the Euro pushes the front on
through by Saturday afternoon.

16

&&

.AVIATION...
18Z TAF Discussion.

Swath of pre frontal very light rain extends currently across the
southeast half of Alabama. An band of more light to moderate rains
closer to the front extends across Central Tennessee, Northwest
Alabama, and North Mississippi and is progressing slowly toward
the I-59 corridor but still has a little way to go before it
reaches TCL/BHM etc. Otherwise, MVFR (soon to be IFR) and IFR cigs
widespread across Central Alabama. Front will move through in the
late evening to overnight hours with the rain coming to an end.
Low cigs will remain through morning for most as upper trough
moves out with some wrap around moisture.

08

&&

.FIRE WEATHER...
Another cold front will bring rain showers across the area today
through this evening until it pushes out of the eastern counties
by around midnight. High pressure and cold temperatures will be
in place Tuesday through Thursday with rain free conditions.
Afternoon relative humidity values will fall below 30 percent
for many on Wednesday and Thursday but light 20 foot winds and
soil moisture should keep other fire concerns at a minimum.
Another system is expected Friday and Saturday to increase the
mean relative moisture across the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     39  45  25  46  23 /  50  10   0   0   0
Anniston    40  47  26  47  24 /  50  10   0   0   0
Birmingham  40  47  27  48  26 /  40  10   0   0   0
Tuscaloosa  41  52  30  50  27 /  30   0   0   0   0
Calera      41  50  28  49  27 /  50  10   0   0   0
Auburn      41  52  29  48  28 /  60  10   0   0   0
Montgomery  42  55  31  51  27 /  60  10   0   0   0
Troy        41  55  30  51  27 /  60   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&

25/16/08
Hazardous weather outlook, Mar 13, 3:54 AM CDT, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
354 AM CDT Mon Mar 13 2017

ALZ011>015-017>050-141200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
354 AM CDT Mon Mar 13 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

No hazardous weather expected through tonight

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Temperatures will be below freezing on both Wednesday and Thursday.
Lows may drop in the low to mid 20s in the far north both mornings.
Friday morning may also see temperatures just below freezing in the
northeast. Confidence is high with this update and a Freeze Watch
will be needed later today.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

Nearby

Freeze Warnings in Alabama, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.